Medically reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Last updated 8/1/2022
Antidepressants are known for a lot of interesting side effects, and whether you’re a soon-to-be or are a current user of a medication like nortriptyline, you’re probably wondering whether the rumors are true: does nortriptyline cause weight gain?
Sounds crazy, right? A mental health medication that affects your metabolism. Medications can have some unexpected side effects, to say the least. A heart medication might affect your bowels, while a sleep aid might negatively affect your sex life — that’s just the way the world of medications works sometimes.
Nortriptyline has a bit of a reputation for this side effect of treatment for depression in adults, though, and it’s understandable to wonder whether there’s some truth to it — and, if true, how badly it might affect you.
The relationship between nortriptyline and weight gain isn’t something experts understand fully, but we do know some things. Let’s start with the most basic question:
Nortriptyline is an effective antidepressant medication from a bygone era. Tricyclic antidepressant drugs or TCAs were originally released in the ‘50s and they’ve helped a lot of people in the decades since.
That doesn’t mean they come without potential side effects though, and nortriptyline is no exception.
Common side effects of nortriptyline include urinary retention, insomnia, agitation, increased urinary frequency, sexual side effects and, yes, weight gain.
And some serious adverse effects include blurred vision, increased heart rate from drug interactions, allergic reaction, hallucinations, serotonin syndrome, tremors and photosensitivity. Seek medical attention immediately if you experience any of these.
So yes — in addition to other bodily functions, your weight is something that nortriptyline can affect. Now let’s talk about why.
Details are fairly scant on the exact functions whereby nortriptyline can cause you to gain weight, but from what we’ve read, the key element seems to be another side effect: an increase in appetite.
An increase in appetite is certainly one way to put someone at an increased risk of weight gain, and left to our own devices, most of us have a limited amount of self-control each day.
You put the fridge or the snack drawer in reach, you know what happens.
There’s nothing wrong with snacking, of course, and it’s important to remember that many people’s health could benefit from increased appetite or some extra calories — especially those who are underweight or recovering from illnesses.
But that’s not the case for most of us. For most folks, having to exert more self-control just means we’re more likely to fail.
This failure resulted, according to one study, in a weight gain of between three and 16 pounds per participant, which sounds like a substantial amount, especially over the study’s six-month length. The authors noted a mean gain of between 1.3 to 2.9 lbs per month.
Whether that’s something you want is one question — and understandably, most people wouldn’t elect to willingly gain weight unless they needed to for their health.
But will that extra weight gain be dangerous? That’s another question.
So, is this moderate weight gain associated with nortriptyline unhealthy? Well, that depends.
Weight gain is arguably less dangerous than the potential for increased symptoms from bipolar disorder, for instance, or the increased risk of myocardial infarction associated with these medications.
Arguably, the biggest dangers of nortriptyline are associated with the symptoms of serotonin syndrome or the withdrawal side effects and withdrawal symptoms associated with reducing doses of tricyclic antidepressants (also referred to as discontinuation syndrome).
But there’s no indication that the weight gain you may experience as a side effect of nortriptyline is dangerous. However, that idea should be taken with a grain of salt (and perhaps some dietary changes).
But remember how we mentioned no two people are alike? Well, the impact of weight gain can be very different depending on who you are.
A little weight gain might do little more than mess with the fit of your clothes. But extensive, unhealthy weight gain can cause a lot of problems.
Obesity has been linked to diseases and disorders up and down the spectrum of bodily problems and, in addition to heart attack or heart disease, liver problems, sleep apnea, cardiovascular issues, high blood pressure and diabetes, you might also see significant weight gain negatively impact your mental health.
That said, if you’re a person who’s considered underweight, are recovering from an eating disorder or have another condition that can make it difficult for you to keep weight on, you may want to discuss nortriptyline and other TCAs with your healthcare provider — it’s possible this side effect we’ve been discussing could end up a benefit in that particular case.
From what we know (which includes a study from the 1980s) TCA weight gain was significant enough for some patients that they did cease treatment (and almost immediately lost weight once discontinuing the medication).
If you find yourself gaining weight, there’s a chance it’s related to your medications, especially if you’re using TCAs like nortriptyline. But to know for sure, it’s important to see your healthcare provider for an exam and a discussion about changes.
Antidepressant side effects are a common experience for millions of people worldwide, but there are other reasons weight gain could be happening.
Ruling out the dangerous ones is a smart strategy for keeping your body healthy, even while your mind may be in need of more attention.
By the way, extra pounds aside, treating your mental health isn’t something you should be lax about. Whether you’re already on nortriptyline or still considering medication for a mood disorder, talking to a healthcare professional is an important thing to do at every step along your road to treatment. And those conversations don’t have to be limited to medication.
A healthcare provider might have additional recommendations to help you better manage your mental health condition, and that may include therapy.
Whether you’re treating depression or another condition, you may benefit from a combination of therapy and medication, and a mental health professional or health care provider can help you structure a treatment plan for your individual needs.